Alert archive / Minnesota / Wind Advisories in 2019

Wind Advisory 6, NWS La Crosse, WI

October 18, 20194 counties in Minnesota; 4 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Oct 18, 2019, 3:06 AM CDT for 4 counties in Minnesota; 4 counties in Iowa. It took effect at Oct 18, 2019, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 3:06 AM CDT (08:06 UTC)
In effect from
Oct 18, 2019, 10:00 AM CDT
Expired
Oct 18, 2019, 6:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS73 KARX 180806
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
306 AM CDT Fri Oct 18 2019

IAZ008-009-018-019-MNZ086-087-094-095-181615-
/O.NEW.KARX.WI.Y.0006.191018T1500Z-191018T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
306 AM CDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw 
  Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore 
  Counties.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could become difficult as well, especially for higher 
  profile vehicles and especially on east west highways.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DAS
3 follow-up statements
946 
WWUS73 KARX 181506
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1006 AM CDT Fri Oct 18 2019

IAZ008-009-018-019-MNZ086-087-094-095-182300-
/O.CON.KARX.WI.Y.0006.000000T0000Z-191018T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
1006 AM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell and Howard 
  Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore 
  Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Travel could become difficult,
  especially for higher profile vehicles and on east west 
  highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
855 
WWUS73 KARX 181906
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
206 PM CDT Fri Oct 18 2019

IAZ008-009-018-019-MNZ086-087-094-095-182300-
/O.CON.KARX.WI.Y.0006.000000T0000Z-191018T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
206 PM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell and Howard 
  Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore 
  Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Travel could become difficult,
  especially for higher profile vehicles and on east west 
  highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
969 
WWUS73 KARX 182253
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
553 PM CDT Fri Oct 18 2019

IAZ008-009-018-019-MNZ086-087-094-095-190000-
/O.EXP.KARX.WI.Y.0006.000000T0000Z-191018T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
553 PM CDT Fri Oct 18 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Wind gusts will continue to diminish in intensity as the sun 
sets, so the Wind Advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 18, 3:05 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 18, 3:05 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
305 AM CDT Fri Oct 18 2019

.UPDATE...
Issued at 305 AM CDT Fri Oct 18 2019

After taking a closer look at the winds for today, some potential
for wind gusts to reach advisory criteria across the western
sections of the area. Tight pressure gradient ahead of the
approaching cold front will help to push sustained winds into the
20 to 30 mph range. Forecast soundings show winds of 40 to 45
knots at the top of the mixed layer that could mix down for a
while during the afternoon to reach advisory criteria. Looks to be
a difficult driving day for high profile vehicles on east/west
roads, including Interstate 90.

&&

.SHORT TERM...(Today and tonight)
Issued at 200 AM CDT Fri Oct 18 2019

A ridge of high pressure extended from the Ohio River Valley
northward into the Great Lakes region while low pressure and a
cold front was making it's way into the Northern and Central
Plains. Just some scattered advancing into the area early this
morning. Otherwise, near calm conditions across central WI was
allowing temperatures to fall into the lower 30s while west of the
Mississippi River, light south winds were keeping temperatures in
the 40s.

For today, increasing pressure gradient between the ridge of high
pressure and approaching low and cold front will produce gusty
south winds across the area (gusts 30-40 mph likely west west of
the Mississippi River). Fairly dry air yet overhead and ample
sunshine through the scattered to broken cirrus should allow
temperatures to warm into the upper 50s to middle 60s.

The cold front slowly makes its way east into the area tonight
with weak to moderate 850mb moisture transport. End result will be
a broken line of showers working eastward into the area mainly
after midnight. Doesn't look like a lot of rain out of this
through early Friday morning, with generally less than a tenth of
an inch at most. Overnight lows look to be in the mid/upper 40s.

.LONG TERM...(Saturday through Thursday)
Issued at 200 AM CDT Fri Oct 18 2019

It is looking more likely that Saturday will start out as a wet
day across the region. The upper level trough with embedded short
wave troughs will be making its way across the Upper Midwest
during the morning. This will push a band of weak to moderate pv
advection in the 500-300 mb layer across the area. In the low
levels, a cold front will sweep across with the passage of the
upper level trough. The low level moisture transport does not look
to be much of a player ahead of the front as the 18.00Z models
have backed off on the strength of this as the 850 mb winds look
to be weakening as the front and trough approach. The front looks
to come through with a band of weak frontogenesis in the 1000-500
mb layer to provide some additional lift along with 1 to 2 ubar/s
of up glide on the 300K isentropic surface ahead of it in the warm
air advection. Overall, there should be enough forcing to produce
a scattered to broken line of showers along the front and plan to
increase the rain chances into the 60 to 80 percent range Saturday
morning when the forcing looks to be the strongest.

A brief period of upper level ridging looks to quickly move across
the area Saturday night into early Sunday to provide a short break
from the rain chances before the next system moves. This system
looks to emerge from the central Rockies Sunday and become a
closed low over the Missouri River Valley Sunday night as it moves
northeast toward the western Great Lakes through Monday night
before lifting into western Ontario. Pretty good agreement between
the models on this track which will take the surface low northwest
of the area. This will keep the region in the warm sector until
the passage of a cold front Monday. The best chances for rain with
this system should come Sunday night into Monday as a strong short
wave trough swings around the base of the upper level low and
produces moderate to strong pv advection in the 500-300 mb layer.
As the upper level low lifts into Ontario, additional short wave
troughs are expected to swing around the base of the low and pass
by close enough to keep some precipitation chances going,
especially across the north, into Wednesday. The precipitation
chances may then spread back across the entire area for Thursday
as a stronger short wave trough may move help to amplify the
upper level troughing across the Upper Midwest. Most of the
precipitation for next week looks to be rain with the possibility
of a snow mixing in if temperatures get cold enough at night. Some
thunder also looks to be possible Sunday night into Monday ahead
of the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1105 PM CDT Thu Oct 17 2019

Departing surface high pressure is giving way to a tightening
pressure gradient over the Upper Mississippi Valley as low
pressure develops develops over the Plains. As a result, southeast
winds will gradually intensify the rest of tonight into Friday
as a broad low level jet slides overhead. Winds will increase
abruptly with height in the lowest 2000 feet late tonight,
remaining so through Friday night. RST may come close to 30 knots
of LLWS for awhile towards daybreak, but that will end by mid
morning as daytime mixing develops with gusts of 25 to 30+ knots
making it down to the surface at both TAF sites. Forecast
soundings show mixing ceasing towards sunset which should put an
end to the gustiness. LLWS then becomes an issue through the
evening with SSW winds approaching 50 knots at 2000 ft. Next
chance of showers should hold off until just after this TAF
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
     for MNZ086-087-094-095.

IA...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
     for IAZ008-009-018-019.

&&

UPDATE...04
SHORT TERM...DAS
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Oct 17, 5:43 AM CDT, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
543 AM CDT Thu Oct 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
543 AM CDT Thu Oct 17 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible Sunday night into Monday
morning. Lightning would be the main threat from this activity.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

Nearby

Wind Advisories in Minnesota, 2019Wind Advisories in Iowa, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.